Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 15, NWS Duluth, MN

August 17, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 17, 2018, 4:41 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 17, 2018, 7:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2018, 4:41 AM CDT (09:41 UTC)
In effect from
Aug 17, 2018, 7:00 AM CDT
Expired
Aug 17, 2018, 8:00 PM CDT
In force
13 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WHUS43 KDLH 170941
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
441 AM CDT Fri Aug 17 2018

MNZ037-WIZ001-171745-
/O.NEW.KDLH.BH.S.0015.180817T1200Z-180818T0100Z/
Carlton/South St. Louis-Douglas-
441 AM CDT Fri Aug 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach.

* TIMING...Mainly this afternoon and early evening

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
1 follow-up statement
412 
WHUS43 KDLH 172209
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
509 PM CDT Fri Aug 17 2018

MNZ037-WIZ001-180100-
/O.CON.KDLH.BH.S.0015.000000T0000Z-180818T0100Z/
Carlton/South St. Louis-Douglas-
509 PM CDT Fri Aug 17 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATIONS...Park Point Beach.

* TIMING...Mainly this afternoon and early evening

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.Are expected along the Lake Superior shoreline due to 
  high wave action and strong rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Huyck

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 4:05 AM CDT, 36 minutes earlier.

Area forecast discussion, Aug 17, 4:05 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
405 AM CDT Fri Aug 17 2018

.SHORT TERM...(Today through Saturday)
Issued at 405 AM CDT Fri Aug 17 2018

High pressure builds across northwest Ontario into the Upper Midwest
today, then a warm front builds east into the region on Saturday. A
low chance for stray shower across the MN Arrowhead today, but
otherwise a dry start to the weekend today and tomorrow with
temperatures on the mild side. Areas of smoke will reduce air
quality and visibility at times, and the MN Pollution Control Agency
(MPCA) has issued an Air Quality Alert through early Sunday due to
this hazard.

Early this morning a cold front is track from north to south across
the Northland, along Highway 2 in northern Minnesota as of 3 AM.
Once the front moves through a broad area of high pressure will
build in from the north, with light north winds across much of the
region, but with a lake breeze eventually moving inland from Lake
Superior and thus causing a shift in wind direction near the lake.
Along the north shore, surface heating combined with layer moisture
may be enough to support a few showers developing as the lake breeze
moves inland, though precip amounts would be light with any showers.
Otherwise a sunny and mild day with highs in the 80s. Areas of smoke
will be the primary concern, and our partners at the Minnesota
Pollution Control Agency (MPCA) expect significant impacts to air
quality today from smoke moving into the region. See the latest Air
Quality Alert or visit MPCA's website for additional details. (Air
Quality Alerts are issued by MPCA in Minnesota and by the Wisconsin
DNR in Wisconsin.)

Tonight the lake airmass will spread inland, and as clear skies
cause temps to fall, widespread fog/stratus is expected. Dense fog
is possible. Lows in the upper 40s to mid 50s.

On Saturday warmer air will advect in from the south and west. After
morning fog/stratus skies should clear out resulting in mainly sunny
skies. Winds out of the south around 5 mph or less (except a bit
stronger in north-central MN) which will probably result in another
lake breeze and thus cooler temps near the lake, but otherwise
similar temps to Fri in the low to mid 80s.

.LONG TERM...(Saturday night through Thursday)
Issued at 405 AM CDT Fri Aug 17 2018

Saturday night through Monday a strong upper level shortwave and
surface inverted trough will slowly slide across the forecast area,
bringing the greatest chances for precipitation for the forecast. We
still have some pretty significant model differences.  There is a
secondary shortwave that moves through the northern stream across
Canada, and the NAM has it phase with the CONUS shortwave on Sunday,
which the other models are not doing, keeping the two waves more
separate.  This difference is making the NAM bring more
precipitation into the forecast area in the Sunday night and Monday
time frame, while the other models have less precipitation and are
affecting a smaller area. Unfortunately for our D0/D1 drought
status, I am currently favoring the slightly drier GFS/ECMWF blend
for this system, and have kept pops to mainly chance, with some
pockets of likely where the potential looks best.  Temperatures
through this period should be near to below normal, with extra cloud
cover to help keep them down during the day and up overnight.

A ridge of high pressure builds in behind the early week system, and
should bring drier weather to the area for Tuesday and Wednesday,
with gradually warming temperatures.  Thursday the models seem to
agree on bringing another shortwave across the northern plains
towards the region, which may bring some precipitation chances for
Thursday night and Friday.  However, there is a lot of disagreement
in the models on this feature, and do not have a lot of confidence
in this at this time.  Have included some chance pops for now, and
expect changes in the next couple days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1251 AM CDT Fri Aug 17 2018

Mainly VFR conditions are expected through the period outside of
some fog concerns both for this morning and then later on this
evening. KHIB, KBRD and KHYR are the likely candidates for fog
this morning with KBRD already going down to LIFR. KHYR may see
MVFR fog this morning, but confidence on this is low. Smoke from
western wildfires will move into the Minnesota terminals
overnight, but it is unknown whether the smoke will be low enough
to impact VSBYS. This will have to be monitored and updated
accordingly, but KINL and KHIB will be the most likely candidates
for any impacts. With easterly winds later on today and this
evening, some guidance is hinting at the development of low clouds
and fog in areas adjacent to Lake Superior Friday night. This will
have to be monitored, but confidence was too low to include at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  85  54  74  59 /  10  10   0   0
INL  82  54  85  62 /   0   0  10  20
BRD  84  57  84  62 /   0   0   0  10
HYR  86  54  81  57 /   0   0   0   0
ASX  82  55  73  57 /  10  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...LE
AVIATION...BJH
Hazardous weather outlook, Aug 16, 10:33 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1033 PM CDT Thu Aug 16 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1033 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Sunday through Monday evening. Small
hail, frequent lightning, and heavy rainfall are possible with
the storms.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-171130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1033 PM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northeast winds are forecast Friday afternoon into Friday
evening.

Isolated thunderstorms are possible Sunday afternoon
through Monday. Occasional lightning, brief gusty winds to around
30 knots, and small hail are possible.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:31 AM CDTSmall Craft AdvisoryDLH11 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.